04:42pm Thursday 23 November 2017

Virginia Poison Center warns of powdered caffeine’s dangers

Powdered caffeine, largely purchased online, is sold as a powder or in a capsule. The product is popular because of its cheap price, dietary perks and other perceived benefits. However, in its pure form powdered caffeine is dangerously potent and hard to measure with specificity. Health officials have reported two healthy men died after using the stimulant in 2014.

What is powdered caffeine?

Caffeine powder is a very potent form of the same caffeine that is found in coffee, tea, sodas and stimulant drinks.

What are the most common uses by the everyday person?

Caffeine is sold as a dietary supplement and mild stimulant.

What are the perceived benefits of powdered caffeine?

The perceived benefits may be that it is rapid acting, and has less sugar or calories.

What makes the chemical harmful?

The potency of the powder makes it harmful to use. It is difficult to safely determine how much of the chemical won’t be harmful or result in adverse reactions.

What are safer alternatives?

Alternatives would include Red Bull or other energy drinks, such as the 5-hour Energy drink. Caffeine also comes in forms such as NoDoz capsules, Vivarin tablets or many generics, in which the dosage is known. Small doses are not harmful. 

Is there a way to responsibly use powdered caffeine?

There is no legitimate medical use for powdered caffeine.

Of what should users be aware if they are using powdered caffeine?

It is extremely potent and inadvertent mixtures and using too much of the drug can cause serious poisoning and death.

What are the harmful effects of use?

In excessive doses, caffeine causes nausea, vomiting, tremors, restlessness and increased heart rate. Even higher doses can cause seizures, abnormal heart rhythms and death.

Who should a person contact if they fear they have taken too much of powdered caffeine?

They should call the Poison Center at 800-222-1222.  However, 911 should be called if a person is unresponsive, having seizures or other jerking movements, or other potentially serious effects such as severe headache or weakness on one side of the face or body.

By Leha Byrd

 

University Public Affairs

 

804-828-7028

Share on:
or:

MORE FROM Public Health and Safety

Health news